Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 280, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2018, 2:55 PM MDT for Greeley County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 2:55 PM MDT (20:55 UTC)
- Expired
- Jul 23, 2018, 3:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
199
WUUS53 KGLD 232055
SVRGLD
KSC071-232130-
/O.NEW.KGLD.SV.W.0280.180723T2055Z-180723T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
255 PM MDT MON JUL 23 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Greeley County in west central Kansas...
* Until 330 PM MDT.
* At 255 PM MDT, a severe thunderstorm was located 7 miles south of
Tribune, moving south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 10183 3843 10157 3826 10157 3826 10183
TIME...MOT...LOC 2055Z 358DEG 20KT 3836 10172
HAIL...1.25IN
WIND...60MPH
$$
Vincent5 follow-up statements
209
WWUS53 KGLD 232059
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
259 PM MDT MON JUL 23 2018
KSC071-232130-
/O.CON.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
259 PM MDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN GREELEY COUNTY...
At 259 PM MDT, a severe thunderstorm was located 9 miles south of
Tribune, moving south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 10182 3842 10179 3843 10176 3843 10157
3826 10157 3826 10183 3837 10183
TIME...MOT...LOC 2059Z 357DEG 17KT 3834 10171
HAIL...1.50IN
WIND...60MPH
$$
Vincent386
WWUS53 KGLD 232105
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
305 PM MDT MON JUL 23 2018
KSC071-232130-
/O.CON.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
305 PM MDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN GREELEY COUNTY...
At 305 PM MDT, a severe thunderstorm was located 12 miles south of
Tribune, moving south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 10181 3838 10179 3840 10176 3842 10169
3841 10163 3840 10160 3837 10157 3826 10157
3826 10183 3832 10183
TIME...MOT...LOC 2105Z 358DEG 18KT 3830 10171
HAIL...1.50IN
WIND...60MPH
$$
Vincent674
WWUS53 KGLD 232113
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
313 PM MDT MON JUL 23 2018
KSC071-232130-
/O.CON.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
313 PM MDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN GREELEY COUNTY...
At 313 PM MDT, a severe thunderstorm was located 14 miles south of
Tribune, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 10180 3838 10176 3840 10172 3840 10163
3837 10157 3826 10157 3826 10183 3831 10182
TIME...MOT...LOC 2113Z 358DEG 12KT 3827 10169
HAIL...1.00IN
WIND...60MPH
$$
Vincent961
WWUS53 KGLD 232120
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
320 PM MDT MON JUL 23 2018
KSC071-232130-
/O.CON.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
320 PM MDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN GREELEY COUNTY...
At 320 PM MDT, a severe thunderstorm was located 15 miles south of
Tribune, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3834 10179 3836 10176 3837 10173 3837 10167
3835 10161 3832 10159 3826 10158 3826 10183
3831 10181
TIME...MOT...LOC 2120Z 000DEG 15KT 3824 10172
HAIL...1.00IN
WIND...60MPH
$$
Vincent540
WWUS53 KGLD 232129
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
329 PM MDT MON JUL 23 2018
KSC071-232137-
/O.EXP.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
329 PM MDT MON JUL 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREELEY COUNTY
WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has moved south into Hamilton
county. As a result, the warning for Greeley county will be allowed
to expire.
LAT...LON 3834 10179 3836 10176 3837 10173 3837 10167
3835 10161 3832 10159 3826 10158 3826 10183
3831 10181
TIME...MOT...LOC 2127Z 358DEG 20KT 3821 10172
$$
VincentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:32 PM MDT, 23 minutes earlier.
Area forecast discussion, Jul 23, 2:32 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 232 PM MDT Mon Jul 23 2018 .SHORT TERM...(This evening through Tuesday) Issued at 230 PM MDT Mon Jul 23 2018 Weak shortwave trough will come over the top of the ridge centered near the Four Corners tonight. In addition, low level upslope flow has been reinforced behind a weak cold front at the surface. Thunderstorms will develop along the Front Range by later this afternoon but due to storm motions being southeast will make only a slow progression across the Plains. Nonetheless, as cold pools and mesoscale influences begin to take over, expecting a general migration eastward. As has been the case the last few days, heavy rain will be possible due to slow storm motions and anomalously high precipitable water values. Since areas of Kit Carson and Cheyenne counties received heavy rainfall last night, those areas will be more susceptible to flooding with any additional rainfall and will also have the best chances of rain tonight, so issued a Flash Flood Watch for those areas. Cannot rule out an isolated flash flood threat further east into northwest Kansas either, but felt the storms would be more isolated and intensity lower as they will arrive later in the night or even after midnight. Isolated showers/storms could linger into Tuesday mainly south of the Interstate, but thinking it will be mostly dry by Tuesday afternoon as get a bit of shortwave ridging aloft. Temperatures will continue to be slightly above normal. .LONG TERM...(Tuesday night through Monday) Issued at 151 PM MDT Mon Jul 23 2018 An area of higher heights is forecasted to remain in place over the SW CONUS. The GFS, ECMWF, and NAM all agree upon a longwave trough extending downward just west of the great lakes region and into E Kansas, associated with a cutoff low over Canada. This creates NW flow aloft. As the low begins to decay and progress easterly, an associated frontal system will move NW to the SSE beginning in the high plains. Wednesday morning, a relatively weak cold front will move south out of Nebraska and into Kansas. This boundary will essentially stall as it comes upon the high pressure center over the SW and provide the lift necessary for thunderstorm development. FROPA is favored Wednesday evening, in the 18Z timeframe. This will initiate convection along the boundary, thus we can expect the entire Tri- State Area to be blanketed with PoPs ranging from 35%-65% by Thursday at 00Z. Precipitable water values are at 1.5"-2.0" across the entire region, with values as high as 2.17" in parts of Hitchcock, Red Willow, Rawlins, Decatur, and Norton counties. The slow-moving nature of the front combined with extremely high PW values presents a threat for heavy rain and/or flash flooding. Winds will transition to a more northerly component behind the front. The moist airmass will continue to remain in place as the Gulf will remain open and, in combination with diurnal heating, we can expect subsequent thunderstorm activity to pop up every evening until higher pressure moves in. Surface-based CAPE values support severe potential, however, according to the GFS, there will be a CAP in place and convective temperatures will not be reached in the afternoon/evening hours at which time convection is most likely. For these reasons, the current projection is a mainly a heavy rainfall event with isolated severe cells possible. Quantitative precipitation forecasts indicate 1.5" of rainfall over all KS counties and 1.0" over the CO and NE counties from 12Z Thursday to 12Z Saturday. It will not be until Saturday when higher pressure builds in strongly enough behind the front, that the area dries out for the remainder of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 230 PM MDT Mon Jul 23 2018 Scattered showers and thunderstorms will develop in northeast Colorado this afternoon and slowly migrate eastward tonight. As a result, KGLD may be impacted by a thunderstorm, with the best chances probably occurring after 06z and through the overnight hours. Some showers/weak storms may linger into Tuesday morning. At KMCK, most of the storms will stay to the west and south, so will not mention in the TAF, but there is a low probably of being impacted late tonight and/or Tuesday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...Flash Flood Watch until midnight MDT tonight for COZ091-092. NE...NONE. && SHORT TERM...024 LONG TERM...SANDERSON AVIATION...024
Hazardous weather outlook, Jul 23, 4:07 AM MDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 407 AM MDT Mon Jul 23 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 407 AM MDT Mon Jul 23 2018 /507 AM CDT Mon Jul 23 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... An area of thunderstorms will form west of the Tri-State Area by mid afternoon, moving into Kit Carson and Cheyenne counties around 5 PM MDT. Flash flooding and hail up to ping-pong ball size may occur. The best time for severe weather to occur will be from 5 to 11 PM MDT for locations west of a Burlington to Leoti line. Confidence of severe thunderstorms occurring increases to the southwest. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Wednesday severe thunderstorms and flash flooding may occur during the afternoon and evening. Confidence of hazardous weather occurring is greatest south of I-70. Locally heavy rainfall is likely from Thursday through Saturday night. Severe thunderstorms may occur Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any reports by phone or through social media are greatly appreciated. JTL
In the hours before
Local storm report, Jul 23, 9:43 AM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
943 AM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 4 NNE WRAY 40.14N 102.20W
07/22/2018 E1.00 INCH YUMA CO COCORAHS
&&
SJSLocal storm report, Jul 23, 10:41 AM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 6 SSW FLAGLER 39.22N 103.10W
07/23/2018 KIT CARSON CO 911 CALL CENTER
REPORT OF ROAD CLOSURE ON COUNTY ROAD 3
BETWEEN COUNTY ROAD R AND COUNTY ROAD L DUE
TO WATER ACROSS THE ROAD.
&&
SJSLocal storm report, Jul 23, 10:46 AM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 6 SSW FLAGLER 39.22N 103.10W
07/23/2018 KIT CARSON CO 911 CALL CENTER
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
SSW FLAGLER. REPORT OF ROAD CLOSURE ON
COUNTY ROAD 3 BETWEEN COUNTY ROAD R AND
COUNTY ROAD L DUE TO APPROX. 2 FEET OF WATER
ACROSS THE ROAD.
&&
SJSSpecial weather statement, Jul 23, 2:17 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
217 PM MDT MON JUL 23 2018
KSZ027-041-042-232100-
Wichita KS-Wallace KS-Greeley KS-
217 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE AND NORTHEASTERN GREELEY COUNTIES UNTIL 300 PM
MDT/400 PM CDT/...
At 216 PM MDT/316 PM CDT/, Doppler radar was tracking an isolated
thunderstorm 11 miles southeast of Sharon Springs, moving south at
20 mph.
Torrential rainfall and wind gusts up to 45 mph will be possible
with this storm.
This storm will remain over mainly rural areas of northwestern
Wichita...southeastern Wallace and northeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3878 10178 3884 10174 3886 10158 3880 10151
3856 10144 3852 10173
TIME...MOT...LOC 2016Z 348DEG 16KT 3875 10166
VincentSpecial weather statement, Jul 23, 2:35 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
235 PM MDT MON JUL 23 2018
KSZ041-232115-
Greeley KS-
235 PM MDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY COUNTY UNTIL
315 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tribune, moving south at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3847 10184 3853 10179 3853 10163 3848 10158
3826 10157 3826 10184
TIME...MOT...LOC 2035Z 000DEG 11KT 3847 10173
VincentSpecial weather statement, Jul 23, 2:51 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Goodland KS 251 PM MDT MON JUL 23 2018 KSZ041-232115- Greeley KS- 251 PM MDT MON JUL 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY COUNTY UNTIL 315 PM MDT... At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Tribune, moving south at 20 mph. Dime to Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Greeley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3844 10181 3844 10158 3826 10157 3826 10182 TIME...MOT...LOC 2051Z 357DEG 18KT 3837 10171 Vincent
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:49 PM MDT | Special Weather Statement | GLD | Cheyenne | 11 min |
| Jul 22, 8:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 22, 8:15 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Jul 22, 9:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
| Jul 22, 9:47 PM MDT | Special Weather Statement | GLD | Sherman | 13 min |
| Jul 22, 9:57 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 48 min |
| Jul 22, 11:02 PM MDT | Special Weather Statement | GLD | Wallace | 28 min |
| Jul 23, 2:17 PM MDT | Special Weather Statement | GLD | Greeley | 43 min |
| Jul 23, 2:35 PM MDT | Special Weather Statement | GLD | Greeley | 40 min |
| Jul 23, 2:51 PM MDT | Special Weather Statement | GLD | Greeley | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.